Customize your JAMA Network experience by selecting one or more topics from the list below.
The BRAF inhibitor, vemurafenib, was recently approved for the treatment of patients with BRAFV600 metastatic melanoma. Wider use of this drug and longer follow-up periods of treatment are resulting in the emergence of a growing number of reports detailing new adverse effects. Cutaneous adverse effects are preeminent with UV-A–dependent phototoxicity, hyperkeratotic folliculitis, hand-foot skin reaction, hair changes, verrucous papillomas, keratoacanthomas, and squamous cell carcinomas.
We report 2 cases of dermatitis occurring on a previously irradiated skin area in patients treated with vemurafenib for a BRAFV600-mutated metastatic melanoma. The first case occurred 10 days after a low dose of radiation was delivered that usually does not induce any radiodermatitis, suggesting radiosensitization by vemurafenib. The second case occurred 30 days after radiotherapy and was diagnosed as radiation recall dermatitis.
Conclusions and Relevance
Vemurafenib should be considered a potential cutaneous radiosensitizer and an inducer of radiation recall dermatitis. However, these adverse effects are easily managed with topical corticosteroids. Dose reduction or interruption of vemurafenib is not required. Further studies and reports will enlighten us as to whether this pharmacodynamic interaction between x-rays and vemurafenib is also seen with other BRAF or MEK inhibitors on the same mitogen-activated protein kinase pathway currently under development.
In 2001, Camidge et al1 suggested that skin reactions caused by drugs administered less than 7 days after radiotherapy should be considered radiosensitization rather than radiation recall. If, as has been reported in a few cases, drug rechallenge in the future also produces a skin reaction, the diagnosis of radiation recall dermatitis can still be made subsequently.2
We describe 2 cases of dermatitis localized in a previously irradiated field, occurring during vemurafenib therapy.
A 27-year-old man diagnosed with stage IV melanoma in 2010 had been successively treated with dacarbazine, ipilimumab, and fotemustine. The numerous secondary lesions affecting his skin, lymph nodes, brain, and T8 vertebra did not respond to any of those therapies. Palliative hemostatic and analgesic radiotherapy was thereafter delivered to his cutaneous metastasis that was bleeding and his painful T8 vertebral osteolytic metastasis from December 24 to 30, 2010.
A total radiation dosage of 18 Gy in 3 daily 6-Gy fractions of a 6- and 18-megavolt photon x-ray was delivered to the cutaneous metastasis on his right shoulder and to the thoracic vertebra.
In parallel, because his melanoma was BRAFV600E mutated and vemurafenib could be used, he was given 960 mg vemurafenib twice daily the day after he stopped radiotherapy. Complementary treatments comprised morphine, pregabalin, and paracetamol.
Ten days later, he developed pruriginous erythematous vesicles located on and a few centimeters around his right shoulder skin metastasis (Figure 1), as well as on the presternal area, which were the only previously irradiated regions of his body. No viral or bacterial infection was found. Histologic examination of skin biopsy specimens revealed marked basal cell hydropic degeneration with vesiculation and apoptotic keratinocytes. An inflammatory cell infiltrate with predominantly perivascular distribution was observed in the superficial dermis. Scattered eosinophils were present (Figure 2). No evidence of a viral cytopathic effect was seen. Cutaneous radiosensitization by vemurafenib was suspected. Topical corticosteroids were prescribed and the lesions healed in 8 days.
Vesicular erythematous dermatitis strictly located around the right shoulder skin metastasis in patient 1.
Skin biopsy specimen from the dermatitis observed around the previously irradiated skin metastasis in patient 1 (hematoxylin and eosin, ×5 [A] and ×10 [B]).
A 64-year-old woman was initially diagnosed in 2009 with an ulcerated melanoma with a Breslow thickness of 2.7 mm and a high mitotic index. After developing cutaneous and subcutaneous metastases, her disease progressed to stage IV by the fall of 2011. She then presented with severe progressive pain caused by a bone metastasis in her left hip, for which she received palliative radiotherapy. She received 20 Gy in 5 fractions over 6 days, by megavoltage photon x-rays similar to patient 1. Following demonstration of mutated BRAF, she began vemurafenib therapy 23 days after she last received radiotherapy, at a dose of 960 mg twice daily. Seven days after the initiation of vemurafenib, she developed a pruriginous rectangular eczematous plaque on her left buttock (Figure 3), limited to the only region that had previously been irradiated. The dermatitis resolved following the application of betamethasone valerate 0.1% cream twice daily for 2 weeks, despite maintenance of vemurafenib therapy. Concomitantly, her medication consisted of hydromorphone hydrochloride, celecoxib, irbesartan, atenolol, nifedipine, furosemide, citalopram, temazepam, and bromazepam. In the absence of other known causes, the diagnosis of radiation recall dermatitis induced by vemurafenib was made.
Sharply delimited rectangular eczematous plaque on the buttock in patient 2, exactly matching the previously irradiated field.
These 2 patients developed radiodermatitis during vemurafenib therapy for metastatic melanoma. The vesiculobullous radiation dermatitis observed in our patients treated with vemurafenib was surprisingly intense considering the relatively low radiation dose delivered.3 However, interindividual variability in radiation susceptibility among patients has been demonstrated after breast radiotherapy, where it could be related to IL12RB2 and ABCA1 polymorphisms.4 While numerous cutaneous adverse effects of vemurafenib5 have been reported, to our knowledge, neither radiosensitization nor radiation recall dermatitis has been described so far. This low number of reports is probably due to the low number of patients with melanoma who receive radiotherapy.
Vemurafenib is added to other known agents causing radiation recall dermatitis, including cytotoxic drugs doxorubicin,6 docetaxel,7 and gemcitabine,8 as well as noncytotoxic drugs tamoxifen,9 simvastatin, sorafenib,10 and codeine. The inflammatory mechanism underlying radiation recall dermatitis is still not well understood, although several pathogenic hypotheses have been put forward, including vascularization changes, DNA repair, radiation-impaired epithelial stem cell function, increased stem cell sensitivity, and greater sensitivity to drugs. Mast cells and transforming growth factor β may also play a role in its pathogenesis.11 In 2002, Camidge and Price12 suggested that radiation recall dermatitis may occur in a manner akin to the Koebner phenomenon. Previous irradiation somehow sensitizes an area of skin into manifesting immune reactions when there is little or no overt systemic activation.
Since vemurafenib is associated with UV-A–dependent phototoxicity,13 other wavelengths of radiation such as x-rays could also be activated with this drug. Since the radiation dermatitis was easily managed with topical corticosteroids in the patients in this study, dose reduction or interruption of vemurafenib was not required. Further studies will be needed to evaluate the incidence and the mechanism underlying this new side effect.
Accepted for Publication: February 1, 2013.
Correspondence: Caroline Robert, MD, PhD, Department of Medical Oncology, Institut Gustave Roussy, 114 rue Edouard Vaillant, 94800 Villejuif, France (firstname.lastname@example.org).
Published Online: May 22, 2013. doi:10.1001/jamadermatol.2013.4200
Author Contributions: Drs Boussemart and Boivin contributed equally to the work and should be considered as co–first authors. Drs Boussemart, Deutsch, and Robert had full access to all the data in the study and take responsibility for the integrity of the data and the accuracy of the data analysis.
Study concept and design: Boussemart, Claveau, Deutsch, and Robert.
Acquisition of data: Boussemart, Boivin, Claveau, Tomasic, Routier, Mateus, Deutsch, and Robert.
Analysis and interpretation of data: Boussemart, Boivin, Claveau, Tao, Deutsch, and Robert.
Drafting of the manuscript: Boussemart, Boivin, and Robert.
Critical revision of the manuscript for important intellectual content: Boussemart, Claveau, Tao, Tomasic, Routier, Mateus, Deutsch, and Robert.
Administrative, technical, or material support: Tao, Tomasic, Mateus, and Deutsch.
Study supervision: Boivin, Claveau, and Robert.
Conflict of Interest Disclosures: Drs Robert and Claveau reported serving as consultants for Roche.
Additional Contributions: Lorna Saint-Ange edited the manuscript.
Boussemart L, Boivin C, Claveau J, et al. Vemurafenib and Radiosensitization. JAMA Dermatol. 2013;149(7):855–857. doi:10.1001/jamadermatol.2013.4200
Browse and subscribe to JAMA Network podcasts!
Create a personal account or sign in to: